Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 21, NWS Lake Charles, LA

May 14, 2004Acadia Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at May 14, 2004, 3:33 PM CDT for Acadia Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2004, 3:33 PM CDT (20:33 UTC)
Expired
May 14, 2004, 7:30 PM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Acadia Parish, LA

The radar

The Lake Charles radar (KLCH), 73 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 142036
FFWLCH
LAC001-150030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
333 PM CDT FRI MAY 14 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ACADIA PARISH IN SOUTHWEST LOUISIANA

* UNTIL 730 PM CDT

* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS CONTINUING TO TRACK NORTHEAST 
  ACROSS ACADIA PARISH. 3 TO 4 INCHES OF RAIN HAS FALLEN DURING THE 
  PAST 3 HOURS AND AN ADDITIONAL 1 TO 3 INCHES IS POSSIBLE THROUGH 730
  PM CDT.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CROWLEY.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND
CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3015 9255 3018 9233 3042 9236 3037 9254

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:56 PM CDT, 37 minutes earlier.

Area forecast discussion, May 14, 2:56 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
256 PM CDT FRI MAY 14 2004

.DISCUSSION...COLD FRONT SLICING NORTH-SOUTH OVER WRN LA. THIS FRONT
IS ACTING IN CONJUNCTION WITH UPPER LEVEL TROF AND ABUNDANT GULF
MOISTURE TO PRODUCE MORE HEAVY RAINFALL OVER THE EASTERN HALF OF
ZONE AREA. WILL CONTINUE FLOOD WATCH THROUGH MIDNIGHT OVER EASTERN
1/3 OF CWA. GOOD NEWS IS THE HEAVIEST RAINFALL SHOULD GRADUALLY
EASE EASTWARD THROUGH THE NIGHT AS MORE STABLE AIR WORKS IN BEHIND
THE FRONT. WILL HAVE HIGH POPS OVERNIGHT OVER EASTERN ZONES WITH
SHARP GRADIENT TO THE WEST WITH LITTLE IN THE WAY OF POPS OVER SE
TX.

MODELS HAVE TOTALLY FLIP-FLOPPED WITH PRECIP OVER THE WEEKEND. MUCH
DRIER THAN PREVIOUS RUNS AS MODELS IN AGREEMENT WITH MOVING
UPPER TROF AND WEAK FRONT TO OUR EAST. WILL KEEP CHANCE OF TSTMS
OVER EXTREME EASTERN ZONES THROUGH TOMORROW...BUT OVERALL MOST AREAS
SHOULD BE DRY OVER THE WEEKEND.

WHAT IS LEFT OF THE FRONT MOVES BACK TO THE NORTH ON MONDAY AND
EFFECTIVELY WASHES OUT. REST OF THE WEEK LOOKS LIKE A SUMMERTIME
PATTERN. HIGH PRESSURE WILL BUILD IN ALOFT AND AT THE SURFACE...BUT
WITH SUFFICIENT DAYTIME HEATING WIDELY SCATTERED TSTMS WILL BE A GOOD
BET EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  65  84  65  85 /  40  10   0  20
BPT  64  84  65  86 /  20  10   0  10
AEX  64  83  63  84 /  70  20   0  20
LFT  67  83  65  84 /  70  30   0  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH MIDNIGHT LAZ028-029-032-033-043>045-052>055.
TX...NONE.

&&

WILEY
Hazardous weather outlook, May 14, 5:20 AM CDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT FRI MAY 14 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
151000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
520 AM CDT FRI MAY 14 2004

.DAY ONE...TODAY AND TONIGHT...
CONTINUED RUNOFF FROM RECENT HEAVY RAINS WILL CONTINUE TO KEEP RIVERS
..STREAMS AND BAYOUS GENERALLY IN FLOOD. RAINFALL WILL NOT BE A
PROBLEM HOWEVER AS DRIER AIR MOVES ACROSS THE REGION. HAZARDOUS
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE COOL FRONT WILL STALL AND THEN RETURN AS A WARM FRONT LATE
SUNDAY INTO MONDAY. RAIN CHANCES WILL RETURN TO NORMAL LEVELS BY
MONDAY. RIVERS...STREAMS AND BAYOUS WILL SLOWLY BEGIN TO RECEDE AS
THE AREA RETURNS TO MORE SEASONAL SCATTERED RAINS IN A USUAL
SUMMERTIME PATTERN. HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

06

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:28 PM CDTSpecial Marine WarningLCH62 min
May 14, 3:20 PM CDTFlash Flood WarningLCHSaint Landry4 hr

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.